Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Birmingham, AL

January 26, 2004Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 26, 2004, 3:58 AM CST for Barbour County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2004, 3:58 AM CST (09:58 UTC)
Expired
Jan 26, 2004, 4:45 AM CST
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 564 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
564 m²/s²
0-3 km storm-relative helicity
896 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS54 KBMX 260958
SVRBHM
ALC005-261045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 AM CST MON JAN 26 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 445 AM CST

* AT 355 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CLAYTON...MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BATESVILLE.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3188 8565 3178 8557 3194 8514 3205 8537

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 8:10 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Jan 25, 8:10 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CST SUN JAN 25 2004

.UPDATE...

WILL ISSUE A SPECIAL WEATHER STATEMENT SHORTLY TO HIGHLIGHT THE
POTENTIAL FOR ICING IN NORTHEAST ALABAMA (MAINLY CHEROKEE AND
CLEBURNE COUNTIES) LATE TONIGHT AND EARLY MONDAY MORNING.  FREEZING
LINE STILL EXPECTED TO BE VERY CLOSE TO ALABAMA/GEORGIA STATE LINE
BY MORNING -- AND JUST A FEW MILES CAN MAKE A *WORLD* OF DIFFERENCE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Jan 25, 3:05 PM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CST SUN JAN 25 2004

ALZ011>015-017>050-252300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
305 PM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

STRONG THUNDERSTORMS ARE POSSIBLE SOUTH OF A MONTGOMERY TO AUBURN
LINE THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF STRONG WINDS...A LOW PRESSURE DISTURBANCE...AND
SOME INSTABILITY WILL BRING THE POSSIBILITY OF STRONG THUNDERSTORMS
TO PARTS OF EAST CENTRAL AND SOUTHEAST ALABAMA THROUGH MONDAY
MORNING.  THE MAIN HAZARD FROM ANY STRONG STORMS THAT DEVELOP
WOULD BE GUSTY STRAIGHT LINE WINDS UP TO 40 MPH.

SHOWERS AND A FEW THUNDERSTORMS WILL WEAKEN AS THEY MOVE ACROSS EAST
ALABAMA LATE THIS AFTERNOON INTO EARLY EVENING...ALTHOUGH AN ISOLATED
STRONG STORM CANNOT BE RULED OUT.  A MID LEVEL LOW PRESSURE
DISTURBANCE WILL CAUSE MORE SHOWERS AND THUNDERSTORMS TO DEVELOP
LATE TONIGHT ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST ALABAMA.
A FEW OF THESE STORMS LATE TONIGHT AND MONDAY MORNING MAY BE STRONG.

BESIDES STRONG THUNDERSTORMS...LOCALLY HEAVY RAINFALL AMOUNTS OF
ONE TO TWO ADDITIONAL INCHES CAN BE EXPECTED THROUGH MONDAY
MORNING EAST OF A SELMA TO GADSDEN LINE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A FEW STRONG THUNDERSTORMS MAY LINGER AREAS SOUTH OF INTERSTATE 85
MONDAY MORNING.  THE MAIN HAZARD WITH THESE STORMS WILL BE
DAMAGING WINDS.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY...BUT SHOULD REMAIN ALERT TO CHANGING
WEATHER CONDITIONS THROUGH MONDAY MORNING...ESPECIALLY AREAS
ALONG AND SOUTH OF A MONTGOMERY TO AUBURN LINE.

MBS/91

In the hours before

Special weather statement, Jan 26, 2:53 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 AM CST MON JAN 26 2004

ALZ050-260915-
BARBOUR-
253 AM CST MON JAN 26 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN BARBOUR COUNTY
UNTIL 315 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 248 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR EUFAULA...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EUFAULA THROUGH 330
AM CST.

LAT...LON 3191 8533 3178 8518 3195 8510 3206 8513

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 5:40 AM CSTSevere Thunderstorm WarningBMXPike35 min
Jan 26, 6:10 AM CSTSevere Thunderstorm WarningBMXBullock50 min
Jan 26, 7:02 AM CSTSevere Thunderstorm WarningBMXRussell43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.